|I need your help to make this decision
May 5, 2004
I am a person co-infected with HIV/HCV. I tested positive for HIV back in 1996 when my viral load was high and my T cell count had dropped to close to 300. My doctor then put me on my first regimen which consisted of Invirase (later updated to Fortovase), Zerit , and Epivir. I did very well with this combo except that I started developing signs of lipodystrophy so on August 2002 my second doctor switched me to Viramune, Epivir, Viread. I now have a new but experienced doctor who's suggesting I go off my meds. because my T cells have remained between 600-800 since I first started treatment. He also says there could be some benefit to my liver due to the fact that I've been on treatment for Hep C for the second time around without greeat results. I had a liver biopsy on January of 2003 and it showed stage 2 fribrosis and stage 2 inflamation. My question is as follows: Do you really think I should follow my doctor's suggestions and stop right now? I have never been resistant to any HIV drug so far because I've always made sure to take my meds. as indicated or at least very close. Please help!
| Response from Dr. Boyle
Considering that your CD4 count nadir was 300 and your current CD4 count is 600-800, it should be safe for you to interrupt therapy, with careful monitoring. That is, however, a decision you need to make and feel comfortable with. When deciding what to do, you may want to consider (1) that the regimen you are on now is simple and should not have much in the way of long-term toxicity, except for the possiblity of nevirapine-related hepatitis, which patients with HCV are at increased risk for; however, since you have been on that drug for <1 year, the risk of that is relatively small, and (2) that some studies have found that patients on HAART may have slower progression of their liver fibrosis. Still, being off therapy has to be pretty tempting, especially if you developed lipodystrophy while on therapy (however, that was while you were on a PI/NRTI combination, which studies indicate is more likely to cause lipodystrophy than NNRTI/NRTI regimens). There are no easy answers, and I would discuss this further with your doctor and hepatologist before deciding so that you can weigh all the pros and cons.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.